Virginia, 2011

Flash Flooding and Hail in Virginia, July 6 to 8, 2011

July 6 to 8, 2011 · NWS RNK · 10 events in 5 counties and zones

A weak trough over the east coast, combined with a boundary in our vicinity, provided the focus for scattered shower and thunderstorm development. Instability was moderate, but winds aloft were weak, and thus most storms remained under severe limits, however a few strengthened enough to produce strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A weak trough over the east coast, combined with a boundary in our vicinity, provided the focus for scattered shower and thunderstorm development. Instability was moderate, but winds aloft were weak, and thus most storms remained under severe limits, however a few strengthened enough to produce strong winds. These storms did produce brief heavy rainfall, with a few areas experiencing mainly minor flash flooding. A stronger cold front pushed through on the 8th bringing a pattern change to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 6, 10:24 AM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 6, 10:24 AM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1124 AM EDT WED JUL 6 2011

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL LINGER ACROSS THE REGION TODAY AND TONIGHT
RESULTING IN MORE ROUNDS OF SHOWERS AND STORMS INTO LATE THIS
EVENING. ANOTHER COLD FRONT DROPS IN FROM THE NORTH THURSDAY INTO
FRIDAY BEFORE DRIFTING SOUTH OF THE AREA SATURDAY. HIGH PRESSURE
RETURNS TO THE REGION TOWARD THE LATTER HALF OF THE UPCOMING
WEEKEND BRINGING HOTTER AND DRIER WEATHER BY SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
KFCX RADAR AND SATELLITE PICTURES SHOWED THUNDERSTORMS DEVELOPING
OVER THE SOUTHERN BLUE RIDGE AND NEW RIVER VALLEY ALONG AN
OUTFLOW BOUNDARY FROM THE EARLIER SHOWERS OVER SOUTHEAST WEST
VIRGINIA. SPS ANALYSIS AT 14Z/10AM SHOWED A WEAK CAP AND CAPES
AROUND 1000 J/KG IN THE FOOTHILLS. EXPECT COVERAGE OF
THUNDERSTORMS TO INCREASE...ESPECIALLY ACROSS THE SOUTHERN COUNTY
WARNING AREA THROUGH 3PM. WILL MENTION THE CHANCE OF HEAVY RAIN
WITH THE STORMS TODAY SINCE STORM MOTION IS ONLY AROUND 10 KNOTS
AND PRECIPITABLE WATER VALUES WERE NEAR 1.5 INCHES ON THE AREA
SOUNDINGS THIS MORNING.

WATER VAPOR LOOP SHOWED A SHORT WAVE OVER OHIO WITH THE TAIL OF
THE WAVE INTO THE TENNESSEE VALLEY. AS THIS FEATURE CROSSES THE
AREA...STORMS MAY BECOME MORE ORGANIZED INTO LINES AND CLUSTERS
ENOUGH TO PUSH ALL THE WAY THROUGH THE COUNTY WARNING AREA.
RUC...HRRR AND LOCAL WRF ALL HAVE THE BULK OF THE
PRECIPITATION JUST SOUTHEAST OF THE FORECAST AREA BY BOUT
02Z/10PM. HAVE ADJUSTED PROBABILITY OF PRECIPITATION FOR THIS
TIMING.

MODELS WERE SHOWING SOME DRYING ALOFT MAY WORK IN BEHIND THIS
FEATURE OVER THE NORTH LATE WHILE SHRA MAY BE SLOW TO EXIT THE SE
UNLESS THINGS ORGANIZE MORE DURING THE EVENING AND MOVE FARTHER SE
PER THE LATEST NAM.

SINCE THIS LOOKS A BIT FAST GIVEN SO MUCH MOISTURE AROUND...WILL
LEAVE IN CHANCE POPS SE AFTER MIDNIGHT. LOW TEMPS LIKELY JUST A
LITTLE COOLER PRIMARILY DUE TO EARLIER CONVECTION...AND SLIGHTLY
LOWER DEWPOINTS OUTSIDE THE PIEDMONT BUT STILL MAINLY IN THE 60S
OVERNIGHT.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
A WEAK COLD FRONT IN THE OHIO VALLEY WILL HAVE A SURFACE WAVE
TRACKING ALONG IT ON THURSDAY. THIS WAVES WILL TRACK WEST OF THE
REGION. THE AREA WILL BE IN THE WARM AND HUMID SECTOR AND WITH A
SOUTHERLY FLOW AND AFTERNOON HEATING...CONVECTION WILL START ALONG
THE BLUE RIDGE DURING THE EARLY AFTERNOON...SPREAD TO THE FOOTHILLS
IN THE MID AFTERNOON...THEN INTO THE PIEDMONT DURING THE EVENING
HOURS. OUT FLOW FROM THE BLUE RIDGE STORMS WILL BRING SCATTERED
CONVECTION TO THE REST OF THE MOUNTAINS. SEVERE THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS. A SECONDARY THREAT WILL BE FLASH FLOODING AS
PWATS RUN ABOVE NORMAL AND STORM MOTION WILL BE SLOW.

THE FRONT WILL MOVE OVER THE MOUNTAINS ON FRIDAY. ANOTHER SURFACE
WAVE WILL TRACK ALONG THIS FRONT BRINGING ANOTHER ROUND OF SEVERE
WEATHER TO THE REGION. THE HIGHEST POSSIBILITY WILL BE ALONG THE
VA/NC BORDER TO INCLUDE SOUTHSIDE VA. LARGE HAIL...DAMAGING WINDS
AND FLASH FLOOD POSSIBLE. THE THETA-E BOUNDARY REMAINS TO THE NORTH
FRIDAY. WITH AFTERNOON HEATING...THE REST OF THE AREA COULD SEE
SCATTERED THUNDERSTORMS WITH ONLY A FEW BECOMING SEVERE.

TEMPERATURES NEAR NORMAL ACROSS THE MOUNTAINS AS AFTERNOON STORMS
FIRE EARLY. OUT EAST...UPPER 80S TO LOWER 90S LIKELY. FRIDAY WILL BE
A TAD COOLER WITH THE FRONT ACROSS THE MOUNTAINS AND SHOWERS AND
THUNDERSTORMS MOVING ACROSS THE REGION.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
DURING THIS PORTION OF THE FORECAST WE ANTICIPATE THE PREVAILING
UPPER LEVEL FLOW ACROSS THE REGION WILL TRANSITION FROM A GENERAL
TROUGHINESS OVER THE EASTERN U.S. TO A PATTERN OF A BUILDING UPPER
HIGH OVER THE REGION. ANTICIPATE GENEROUS SCATTERED COVERAGE OF
SHOWERS AND STORMS FRIDAY INTO SATURDAY AS A NEARLY STATIONARY
FRONTAL BOUNDARY STAYS OVER OR CLOSE TO THE REGION AND ACTS AS A
FOCUS FOR DAILY SHOWERS AND STORMS. BY SUNDAY INTO EARLY NEXT
WEEK...THE FRONT WILL BE SHUNTED TO THE SOUTH AS HIGH PRESSURE
BUILDS OVERHEAD. ANTICIPATE A WARMING TREND INTO EARLY NEXT WEEK
WITH DECREASING COVERAGE OF SHOWERS AND STORMS. STAYED CLOSE THE HPC
NUMBERS FOR TEMPERATURES AND PRECIPITATION CHANCES.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
WEAK WAVE WORKING ACROSS THE AREA CONTINUES TO KEEP CONVECTION
REDEVELOPING ESPCLY ACROSS THE NORTH AND NW SECTIONS. EXPECT SOME
OF THIS TO LINGER THRU MID MORNING OR SO BEFORE HEATING CAUSES THE
SHRA TO BRIEFLY FADE BEFORE RENEWED CONVECTION GETS GOING AROUND
MIDDAY ACROSS THE MOUNTAINS. THEREFORE WILL NEED TO INCLUDE A
PREVAILING SHRA FROM KBLF/KLWB EAST TO KLYH THIS MORNING AND
PERHAPS KBCB PENDING HOW FAR EAST THIS NEW AREA OF SHRA MAKES IT.
OTRW GIVEN UNCERTAINTY WILL TEMPO IN A COUPLE HOURS OF MVFR IN
SHRA/TSRA INCLUDING A BIT OF MVFR IN FOG TO INIT AT A COUPLE OF
THE WESTERN SITES EARLY THIS MORNING.

ANY FOG WILL DISSIPATE QUICKLY BY MID MORNING AND GRADUALLY GIVE
WAY TO A SCTD/BKN CU FIELD FOR MOST LOCATIONS BY MIDDAY AS THE
INITIAL WAVE PASSES. HOWEVER CLOUDS AND PERHAPS ISOLATED CONVECTION
MAY LINGER AROUND IN SPOTS AND ACT TO DELAY LATER COVERAGE A BIT.
OTRW PLAN TO KEEP IN GOING CB MENTION MOST SPOTS AND INCLUDE A
VCTS ALONG THE BLUE RIDGE AND POINTS EAST WHERE BETTER POTENTIAL
LOOKS TO EXIST FOR MORE SCTD TO ORGANIZED STORMS THIS AFTERNOON.
SHOULD SEE TSRA EXIT THIS EVENING ALLOWING A BIT OF DRYING ALOFT
WHICH MAY GIVE WAY TO SOME CLEARING OVERNIGHT. THIS WILL SPELL
MORE IN THE WAY OF FOG ESPCLY IN THE WAKE OF EARLIER HEAVIER
CONVECTION SO TAKING JUST ABOUT ALL SPOTS DOWN TO MVFR VSBYS LATE
AND IFR OR WORSE AT SPOTS LIKE KLWB/KBCB/KLYH PENDING RAINFALL TODAY.

ANTICIPATE DAILY THREAT OF SCATTERED SHRA/TSRA THURSDAY THROUGH
SATURDAY AS A STATIONARY FRONTAL BOUNDARY REMAINS OVER OR NEAR THE
AREA. INCREASED RIDGING ALOFT MAY FINALLY SHUT DOWN THE DAILY
CONVECTIVE REGIME ON SUNDAY.

LATE NIGHT AND EARLY MORNING PATCHY FOG AND MVFR CIGS WILL BE
POSSIBLE AS RESIDUAL MOISTURE FROM THE PREVIOUS DAYS CONVECTION
CONDENSES UNDER THE NOCTURNAL INVERSION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...RCS
LONG TERM...DS
AVIATION...AMS/JH/WP
Hazardous weather outlook, Jul 6, 10:37 AM EST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1137 AM EDT WED JUL 6 2011

NCZ001>006-018>020-VAZ007-009-010-012>017-022>024-032>035-043>047-
058-059-071100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1137 AM EDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS PRODUCING HAIL AND
DAMAGING WINDS WILL BE POSSIBLE THROUGH THIS EVENING. IN
ADDITION...VERY HEAVY RAINFALL WILL ACCOMPANY SOME OF THE STORMS
RESULTING IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY
AND FRIDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ011-018>020-WVZ042>045-071100-
GILES-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
1137 AM EDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS PRODUCING HAIL AND DAMAGING
WINDS WILL BE POSSIBLE THROUGH THIS EVENING. IN ADDITION...VERY
HEAVY RAINFALL WILL ACCOMPANY SOME OF THE STORMS RESULTING IN
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY
AND FRIDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 6, 11:22 AM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1222 PM EDT WED JUL 6 2011

VAZ022-033-061645-
FRANKLIN VA-ROANOKE VA-
1222 PM EDT WED JUL 6 2011

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND ROANOKE COUNTIES...

AT 1220 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
BOONES MILL...MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF ROANOKE COUNTY AND
FRANKLIN COUNTY.

LAT...LON 3718 7980 3709 7988 3716 8002 3721 7996

DS
Special weather statement, Jul 6, 11:23 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1223 PM EDT WED JUL 6 2011

VAZ043-061700-
HENRY VA-
1223 PM EDT WED JUL 6 2011

...A STRONG THUNDERSTORM WILL AFFECT HENRY COUNTY...

AT 1220 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
BASSETT...MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR SANVILLE AROUND 1230 PM AND STANLEYTOWN
AROUND 100 PM.

LAT...LON 3671 8009 3672 8010 3674 8008 3674 8010
      3678 8010 3679 8008 3675 7994 3667 8000

DS

The radar

The Roanoke radar (KFCX), 33 km away, was scanning. The volume nearest the first event began at 16:51 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 6, 11:53 AM EST
Where
Franklin County, 1.49 mi NNW of Wirtz
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
37.100, -79.910

Trees blown down by thunderstorm winds.

Thunderstorm Wind, Charlotte

When
July 7, 2:45 PM EST
Where
Charlotte County, 0.88 mi NW of Charlotte Court Hous
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.060, -78.640

A tree was blown down on Woodfork Road just north of Charlotte Court House. Another came down on Bradner Drive.

Thunderstorm Wind, Charlotte

When
July 7, 2:50 PM EST
Where
Charlotte County, 3.22 mi NNE of Cullen
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.160, -78.620

Thunderstorm winds blew down a tree.

Thunderstorm Wind, Charlotte

When
July 7, 2:50 PM EST
Where
Charlotte County, 1.1 mi E of Womacks
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
37.080, -78.680

Thunderstorm winds blew a large tree down on Bradner Drive.

Flash Flood, Pulaski

When
July 7, 4:30 PM EST to 5:30 PM EST
Where
Pulaski County, 1.3 mi WNW of Dora to 1.54 mi NW of Dora
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.060, -80.770

Heavy rain of 2 to 4 inches caused substantial standing water on Alum Spring Road.

Flash Flood, Pulaski

When
July 7, 4:30 PM EST to 5:30 PM EST
Where
Pulaski County, 2.75 mi N of Pulaski to 2.46 mi N of Pulaski
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.090, -80.801

Heavy rain of 2 to 4 inches caused water to cover Robinson Tract Road.

Flash Flood, Pulaski

When
July 7, 4:53 PM EST
Where
Pulaski County, 1.65 mi N of Wurno to 1.49 mi NW of Newbern
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.094, -80.728

Heavy rains of 2 to 4 inches caused a rockslide on Mountain View Drive.

Hail, Carroll

When
July 7, 5:07 PM EST
Where
Carroll County, 1.57 mi WSW of Woodlawn
Measured
0.88 in hail
Reported by
Public
Coordinates
36.713, -80.847

Nickel size hail fell on Stone Brook Drive.

Thunderstorm Wind, Carroll

When
July 7, 5:15 PM EST
Where
Carroll County, 2.32 mi WSW of Woodlawn
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.710, -80.860

Thunderstorm winds snapped tree limbs up to 12 inches in diameter.

Thunderstorm Wind, Pittsylvania

When
July 8, 5:13 PM EST
Where
Pittsylvania County, 3.32 mi W of Blairs to 2.22 mi W of Blairs
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
36.680, -79.440

Thunderstorm winds knocked down trees along Robertson Lane, one of which fell on a power pole. Another tree fell along the Franklin Turnpike near Mt. Hermon Baptist Church.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334133, 334136, 334138, 338662, 334184, 334186, 334177, 334141, 334142, 334187.